Tohoku J. Exp. Med., 2021 May, 254(1)

The Effect of Teriparatide for the Treatment of Multiple Spontaneous Clinical Vertebral Fractures after Discontinuation of Denosumab in a Female Patient with Rheumatoid Arthritis: A Case Report

Yu Mori,1 Takuya Izumiyama,1 Naoko Mori2 and Toshimi Aizawa1

1Department of Orthopaedic Surgery, Tohoku University Graduate School of Medicine, Sendai, Miyagi, Japan
2Department of Diagnostic Radiology, Tohoku University Graduate School of Medicine, Sendai, Miyagi, Japan

Discontinuation of denosumab is associated with the risk of rebound in bone turnover and rebound-associated spontaneous clinical vertebral fractures. This case report presents an 86-year-old woman with rheumatoid arthritis who experienced rebound-associated spontaneous clinical vertebral fractures at 9 months after denosumab discontinuation. Following 5-year bisphosphonate treatment, the patient had 9 injections of 60-mg denosumab every 6 months. Because of tooth extraction, denosumab treatment was discontinued, and raloxifene was administered. At 9 months after the last denosumab injection, the patient experienced severe low back pain. Magnetic resonance imaging (MRI) and radiograph demonstrated clinical fracture at the fourth lumbar vertebra. MRI performed at 3 months after first fracture showed two additional fractures at the second and third lumbar vertebrae. Teriparatide was administered for management of rebound-associated spontaneous clinical, multiple vertebral fractures. Teriparatide was effective for accelerating the fracture healing and suppressing the occurrence of new fractures. However, 2-year treatment of teriparatide did not have suppressive effect of rebound in bone turnover and general bone loss. This case suggested that teriparatide was effective for suppression of new rebound-associated spontaneous clinical vertebral fractures, but not effective in prevention of general bone loss after denosumab discontinuation.

Key words —— denosumab discontinuation; osteoporosis; rebound effect; spontaneous multiple vertebral fracture; teriparatide

===============================

Tohoku J. Exp. Med 2021, 254, 57-61.

Correspondence: Yu Mori, Department of Orthopaedic Surgery, Tohoku University Graduate School of Medicine, 1-1 Seiryo machi, Aobaku, Sendai, Miyagi 980-8574, Japan.

e-mail: yu-mori@med.tohoku.ac.jp